Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 97, NWS State College, PA

July 1, 2001Dauphin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 1, 2001, 3:53 PM EDT for Dauphin County, Pennsylvania. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2001, 3:53 PM EDT (19:53 UTC)
Expired
Jul 1, 2001, 5:00 PM EDT
In force
67 min
Issued by
NWS State College, PA
Area
Whole counties

County Dauphin County, PA

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:10 PM EDTThunderstorm Wind 50 EHalifax, PATrees and wires were reported down on Peter's Mountain Road in Halifax.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 12:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 737 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
737 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 011953
SVRCTP

PAC043-012100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
353 PM EDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAUPHIN COUNTY IN PENNSYLVANIA

* UNTIL 500 PM EDT.

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF MILLERSBURG...OR 10 MILES
  NORTH OF ENOLA...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PROGRESS AT 400 PM.
  ELIZABETHVILLE AND LINGLESTOWN AT 405 PM.
  SKYLINE VIEW AND HUMMELSTOWN AT 410 PM.
  LYKENS AT 415 PM.
  HERSHEY AT 420 PM.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN 
DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH 
OR LARGER.=

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:43 PM EDT, 10 minutes earlier.

Area forecast discussion, Jul 1, 3:43 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT SUN JUN 30 2001

AS OF 3 PM...REGIONAL RADAR LOOP SHOWING SQUALL LINE OVER CENTRAL PA
WHILE SFC COLD FRONT JUST MOVING INTO NW PA. WILL PROBABLY DROP
WATCH FOR AREAS NORTH OF I-80 WITH THIS ISSUANCE. LOOKS LIKE STORMS
SHOULD CLEAR SE ZONES BY AROUND SUNSET...THEN CLEARING AND MUCH
COOLER CONDITIONS FOR THE OVERNIGHT AS DRY AIR ADVECTS SOUTHWARD.

HI PRES BUILDS INTO THE AREA...BRINGING FAIR AND COOL CONDITIONS
MONDAY AND MON NITE. 850 TEMPS SUGGEST FULL SUN HIGH TEMPS FROM THE
M-U60S OVER THE MTNS...TO THE M70S IN THE SUSQ VALLEY. WILL UNDERCUT
MOS LOWS MON NITE GIVEN NEARLY IDEAL RADIATING CONDITIONS. 2M ETA
SFC TEMPS SEEM TO SUPPORT THE COOLER TEMPS...RUNNING SEVERAL DEGREES
BLW THOSE OF THE NGM EARLY TUE AM.

EXTENDED...FRONT TRYS TO RETURN NORTHWARD LATE TUESDAY AS HI PRES
SLIPS OFF THE EAST COAST...THEN A CO<LD FRONT BRINGS REINFORCING SHOT
OF COOL WX FOR LATE WEEK.

.CTP...SEVERE TSTM WATCH UNTIL 6 PM FOR SOUTHERN HALF OF CWA.

FITZGERALD

In the hours before

Special weather statement, Jul 1, 10:54 AM EDT, 4 hours 59 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-012200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1054 AM EDT SUN JUL 1 2001

...MODERATE RISK OF SEVERE THUNDERSTORMS OVER CENTRAL PENNSYLVANIA
THIS AFTERNOON AND EARLY EVENING...

A STRONG COLD FRONT...OVER LAKE ERIE LATE THIS MORNING...WILL PUSH
SOUTHWARD THROUGH CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY
EVENING. CONDITIONS ARE FAVORABLE ALONG AND AHEAD OF THIS FRONT FOR
SEVERE THUNDERSTORMS TO DEVELOP. THE MAIN THREAT FROM TODAY'S STORMS
WILL BE DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. STAY TUNED
TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.

FITZGERALD
Special weather statement, Jul 1, 12:03 PM EDT, 3 hours 50 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-012200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1203 PM EDT SUN JUL 1 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT SUNDAY
EVENING FOR ALL OF CENTRAL PENNSYLVANIA...

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE `IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

LA CORTE
Special weather statement, Jul 1, 3:23 PM EDT, 30 minutes before
PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-012200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
323 PM EDT SUN JUL 1 2001

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

SULLIVAN...MCKEAN...NORTHERN LYCOMING...TIOGA...CAMERON...POTTER...
NORTHERN CLINTON...WARREN...CLEARFIELD...ELK AND NORTHERN CENTRE.

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 6 PM FOR THE
FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

LEBANON...MONTOUR...NORTHUMBERLAND...UNION...JUNIATA...SOUTHERN
CENTRE...PERRY...SOMERSET...FRANKLIN...BEDFORD...DAUPHIN...
LANCASTER...CUMBERLAND...ADAMS...BLAIR...CAMBRIA...SCHUYLKILL\...
YORK...COLUMBIA...SNYDER...SOUTHERN LYCOMING...SOUTHERN CLINTON...
HUNTINGDON...MIFFLIN AND FULTON.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:15 PM EDTSevere Thunderstorm WarningCTPColumbia45 min
Jul 1, 11:51 AM EDTSevere Thunderstorm WarningCTPTioga54 min
Jul 1, 12:33 PM EDTSevere Thunderstorm WarningCTPElk57 min
Jul 1, 12:42 PM EDTSevere Thunderstorm WarningCTPClinton, Potter63 min
Jul 1, 1:20 PM EDTSevere Thunderstorm WarningCTPLycoming55 min
Jul 1, 1:36 PM EDTSevere Thunderstorm WarningCTPClearfield54 min
Jul 1, 1:53 PM EDTSevere Thunderstorm WarningCTPClinton67 min
Jul 1, 2:00 PM EDTSevere Thunderstorm WarningCTPCambria60 min
Jul 1, 2:09 PM EDTSevere Thunderstorm WarningCTPCentre66 min
Jul 1, 2:13 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan62 min
Jul 1, 2:57 PM EDTSevere Thunderstorm WarningCTPSomerset63 min
Jul 1, 3:02 PM EDTSevere Thunderstorm WarningCTPColumbia58 min
Jul 1, 3:14 PM EDTFlash Flood WarningCTPCambria3 hr
Jul 1, 3:14 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry61 min
Jul 1, 3:28 PM EDTSevere Thunderstorm WarningCTPBedford, Huntingdon62 min
Jul 1, 3:58 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin62 min
Jul 1, 4:08 PM EDTSevere Thunderstorm WarningCTPLebanon37 min
Jul 1, 4:32 PM EDTSevere Thunderstorm WarningCTPAdams, York73 min
Jul 1, 4:37 PM EDTSevere Thunderstorm WarningCTPLancaster68 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.